Arizona, 2009High Wind in Arizona, September 30, 2009
September 30, 2009 · NWS FGZ · 2 events in 2 counties and zones
A strong cold front produced strong winds across northern Arizona.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front produced strong winds across northern Arizona.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 30, 9:25 AM MST, 2 hours 31 minutes earlier.
Area forecast discussion, Sep 30, 9:25 AM MST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
925 AM MST WED SEP 30 2009
COR ELEVATION OF 48 KT OBSERVED WIND IN DISCUSSION.
.SYNOPSIS...EXPECT STRONG WINDS ACROSS MUCH OF NORTHERN ARIZONA
TODAY AS A COLD FRONT MOVES ACROSS THE STATE. DAYTIME TEMPERATURES
WILL BE 10 TO 15 DEGREES COOLER THROUGH THURSDAY. A HARD FREEZE WILL
BE POSSIBLE ABOVE 6000 FEET FRIDAY MORNING. ANOTHER LOW PRESSURE
SYSTEM WILL BRING WINDY CONDITIONS AND COOL TEMPERATURES THIS
WEEKEND.
&&
.DISCUSSION...
AT 9 AM...SURFACE OBSERVATIONS FROM MANY SITES IN NORTHERN ARIZONA
INDICATE SOUTHWEST WIND GUSTS FROM 35 TO 50 MPH. THIS MORNINGS
SOUNDINGS SHOWED 48 KNOTS OF WIND AT 9000 FT MSL AND 57 KNOTS AT
12000 FT MSL. TODAYS HIGH WIND WARNING AND WIND ADVISORIES LOOK GOOD
AS DO THE RED FLAG WARNINGS. NO UPDATES NEEDED AT THIS TIME.
PREV DISCUSSION...330 AM MST...A STORM SYSTEM WILL MOVE THROUGH THE
GREAT BASIN TODAY...PUSHING A COLD FRONT INTO NORTHERN ARIZONA.
STRONG WINDS WILL CONTINUE ALONG AND AHEAD OF THE FRONT...WITH THE
STRONGEST WINDS THIS MORNING FOR CENTRAL AND WESTERN
ARIZONA...SPREADING INTO EASTERN ARIZONA LATER IN THE DAY. A HIGH
WIND WARNING HAS BEEN ISSUED FOR EASTERN ARIZONA WHERE GUSTS MAY
REACH 60 MPH. BLOWING DUST IS EXPECTED OVER THE VALLEYS OF NORTHEAST
ARIZONA...INCLUDING THE WINSLOW AND KAYENTA AREAS. THE SYSTEM HAS
ALSO TAPPED ENOUGH MOISTURE FOR SCATTERED SHOWERS AND A FEW
THUNDERSTORMS ACROSS CENTRAL ARIZONA AND THESE WILL SPREAD EASTWARD
DURING THE DAY. MUCH DRIER AIR WILL MOVE IN BY AFTERNOON WITH MANY
AREAS SEEING CRITICAL FIRE WEATHER CONDITIONS.
THE OTHER MAIN WEATHER STORY WILL BE MUCH COOLER AIRMASS MOVING INTO
THE AREA BEHIND THE TROUGH. HIGHS TODAY WILL BE ABOUT 10 DEGREES
COOLER THAN TUESDAY...AND EVEN COOLER YET ON THURSDAY WITH HIGHS UP
TO 15 DEGREES COOLER THAN TUESDAY. LOW TEMPERATURES THURSDAY MORNING
WILL APPROACH FREEZING FOR MOST LOCATIONS ABOVE 7000 FEET...AND A
HARD FREEZE APPEARS LIKELY FRIDAY MORNING DOWN TO THE 6000 FOOT
LEVEL. A FREEZE WARNING MAY BE REQUIRED FOR SOME OF OUR HIGHER
ELEVATION ZONES.
AFTER ANOTHER COLD START SATURDAY MORNING...TEMPS WILL MODERATE
CLOSE TO NORMAL FOR HIGHS SATURDAY AFTERNOON. ANOTHER TROUGH IS
FORECAST TO DROP ACROSS THE GREAT BASIN THIS WEEKEND...RESULTING
IN BREEZY CONDITIONS AND A CHANCE OF RAIN SATURDAY INTO EARLY NEXT
WEEK.
&&
.AVIATION...FOR THE 18Z PACKAGE...EXPECT STRONG SOUTHWEST WINDS 20
TO 30 KTS WITH GUSTS TO 40 KTS ACROSS THE FORECAST AREA...AND
UP TO 50 KTS FROM THE LITTLE COLORADO RIVER VALLEY
NORTHEASTWARD WHERE BLOWING DUST MAY LOCALLY LIMIT VISIBILITIES.
ISOLATED SHOWERS AND CIGS...BKN070-090...WILL PERSIST ALONG AND
SOUTH OF THE EASTERN MOGOLLON RIM AND WHITE MOUNTAINS THROUGH THE
AFTERNOON...OTHERWISE MOSTLY CLEAR SKIES AND VFR CONDITIONS
EXPECTED. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING UNTIL 5 PM MST
TODAY FOR AZ ZONES 010-011-013-014-039-040.
WIND ADVISORY IN EFFECT UNTIL 5 PM MST WEDNESDAY FOR AZ ZONES
004>007-009-012-015>017.
RED FLAG WARNING WEDNESDAY FROM 11 AM UNTIL 6 PM MST FOR FIRE
WEATHER ZONES 105>108-137-138.
RED FLAG WARNING WEDNESDAY FROM 11 AM UNTIL 8 PM MST FOR FIRE
WEATHER ZONES 109>114-139-140.
&&
PUBLIC.....DL
AVIATION...BAK
VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Sep 30, 5:19 AM MST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
519 AM MST WED SEP 30 2009
AZZ004>018-037>040-010000-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
519 AM MST WED SEP 30 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
AN APPROACHING STORM SYSTEM WILL BRING STRONG SOUTHWEST WINDS TO
PORTIONS OF NORTHERN ARIZONA TODAY. A HIGH WIND WARNING IS IN
EFFECT FOR EAST CENTRAL AND NORTHEAST ARIZONA WHERE GUSTS NEAR
60 MPH ARE EXPECTED. AREAS OF BLOWING DUST MAY ALSO AFFECT TRAVEL
IN THESE AREAS. A WIND ADVISORY IS IN EFFECT FOR MUCH OF THE
REMAINDER OF CENTRAL AND NORTHERN ARIZONA. MUCH DRIER AIR WILL
MOVE IN LATER TODAY AND A RED FLAG WARNING HAS ALSO BEEN ISSUED
FOR MUCH OF THE AREA...SEE THE RED FLAG WARNING FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE FIRST HARD FREEZE OF THE SEASON WILL BE POSSIBLE FOR MANY
LOCATIONS ABOVE 5500 FEET THURSDAY NIGHT INTO FRIDAY MORNING.
High Wind, Little Colorado River Valley in Navajo County
- When
- September 30, 11:56 AM MST to 1:00 PM MST
- Where
- Little Colorado River Valley in Navajo County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 35.400, -110.321 (the zone’s center; the record gives no point)
A strong cold front produced strong winds across northern Arizona. Limestone Canyon, Tuba City, and Show Low all reported wind gusts in the lower 50 MPH range. The Winslow ASOS reported sustained 40 MPH winds.
High Wind, Chuska Mountains and Defiance Plateau
- When
- September 30, 1:30 PM MST to 2:30 PM MST
- Where
- Chuska Mountains and Defiance Plateau forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.396, -109.489 (the zone’s center; the record gives no point)
A strong cold front produced strong winds across northern Arizona. Limestone Canyon, Tuba City, Show Low, and Winslow all reported wind gusts in the lower 50 MPH range. Window Rock reported a peak wind gust of 58 MPH.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Colorado, September 30, 20095 injured · $80,000 · 53 kt wind · 2 events
- High Wind and Strong Wind in Colorado, September 30, 2009$500 · 56 kt wind · 4 events
- High Wind in New Mexico, September 30, 200953 kt wind · 4 events
- Frost and Freeze in Oregon, September 30, 20093 events
- High Wind in Wyoming, September 30, 200956 kt wind · 3 events
- Winter Weather in Colorado, September 30, 20093 events
- Hail in Kansas, September 30, 20091.5 in hail · 3 events
- High Wind in Colorado, September 30, 200981 kt wind · 2 events
- Frost and Freeze in California, September 30, 20092 events
- Hail in Kansas, September 30, 20090.88 in hail · 2 events
- Hail in Nebraska, September 30, 20090.75 in hail · 2 events
- Hail and Lightning Strike in South Dakota, September 30, 2009$1,000 · 0.88 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197636, 197188.